(File photo)

(File photo)

Caution urged after cluster of Surrey overdose deaths

RCMP responded to 6 fatal overdoses in the city between April 21 and April 27

The Surrey RCMP is urging caution following a cluster of overdose deaths in the city in the past week.

According to a news release issued Wednesday (April 28), between April 21 and April 27, police responded to six separate deaths believed to have been caused by “drug toxicity.”

“At this time, it is unknown if the deaths are related to the use of illicit substances from the same source, however, it is suspected that the deaths are linked to the use of fentanyl/heroin (opiates),” the release states.

Sgt. Elenore Sturko told Peace Arch News that while a number of the latest deaths occurred in the Whalley area, overdose fatalities are not unique to any neighbourhood.

READ MORE: B.C. overdose deaths still rising 5 years after public health emergency declared

She said so far this year, Surrey officers have attended to 284 overdose calls throughout the city. Of those, 70 were fatal, and of those 70, 20 occurred in April.

In addition, of the most recent deaths, five of the six adults were located in their homes, and it’s believed that they were using drugs alone – a scenario that is far more risky, Sturko said.

She said while police urge those with addictions to seek help, those who run into trouble while using should not be afraid to call police for assistance.

“We want people to know our priority, even as police officers… is to help save a life,” Sturko said. “We don’t want people to be in fear they’re going to be in trouble.”

Police are “strongly urging” those who choose to use drugs of any kind to take precautions including: call 911 immediately if they or someone they are with is thought to be overdosing; do not use alone; be careful how much is used; and always ensure a Narcan kit is nearby.

There is also an app that could help. Dubbed Lifeguard, it uses GPS tracking and user-input information to alert firefighters and paramedics when someone appears to be overdosing.

READ MORE: ‘Lifeguard’ app saves overdosing White Rock man’s life, twice

“We want people to take extra care in what they’re doing,” Sturko said.



tholmes@peacearchnews.com
Like us on Facebook and follow us on Twitter

fentanyloverdoseRCMPSurrey